Filler From our archive

Arthur Conan Doyle takes it to the limit (1879)

BMJ 2009; 339 doi: http://dx.doi.org/10.1136/bmj.b2861 (Published 04 August 2009) Cite this as: BMJ 2009;339:b2861

Some years ago, a persistent neuralgia led me to use the tincture of gelseminum to a considerable extent. I several times overstepped the maximum doses of the text-books without suffering any ill effects. Having recently had an opportunity of experimenting with a quantity of the fresh tincture, I determined to ascertain how far one might go in taking the drug, and what the primary symptoms of an overdose might be. I took each dose about the same hour on successive days, and avoided tobacco or any other agent which might influence the physiological action of the drug. Here are the results as jotted down at the time of the experiment. On Monday and Tuesday, forty and sixty minims produced no effect whatever. On Wednesday, ninety minims were taken at 10.30. At 10.50, on rising from my chair, I became seized with an extreme giddiness and weakness of the limbs, which, however, quickly passed off. There was no nausea or other effect. The pulse was weak but normal. On Thursday, I took 120 minims. The giddiness of yesterday came on in a much milder form. On going out about one o’clock, however, I noticed for the first time that I had a difficulty in accommodating the eye for distant objects. It needed a distinct voluntary effort, and indeed a facial contortion to do it.

On Friday, 150 minims were taken. As I increased the dose, I found that the more marked physiological symptoms disappeared. To-day, the giddiness was almost gone, but I suffered from a severe frontal headache, with diarrhoea and general lassitude.

On Saturday and Sunday, I took three drachms and 200 minims. The diarrhoea was so persistent and prostrating, that I must stop at 200 minims. I felt great depression and a severe frontal headache. The pulse was still normal, but weak.

From these experiments I would draw the following conclusions.

1. In spite of a case described some time ago in which 75 minims proved fatal, a healthy adult may take as much as 90 minims with perfect immunity.

2. In doses of from 90 to 120 minims, the drug acts apparently as a motor paralyser to a certain extent, causing languor, giddiness, and a partial paralysis of the ciliary muscle.

3. After that point, it causes headache, with diarrhoea and extreme lassitude.

4. The system may learn to tolerate gelseminum, as it may opium, if it be gradually inured to it. I feel convinced that I could have taken as much as half an ounce of the tincture, had it not been for the extreme diarrhoea it brought on.

Notes

Cite this as: BMJ 2009;339:b2861

Footnotes

  • Gelseminum as a poison. BMJ 1879;2:481-4, doi: 10.1136/bmj.2.977.481

  • This wasn’t the sole example of his self experimentation. See BMJ 2007;335:1315.

  • The entire archive of the BMJ, going back to 1840, is now available at www.bmj.com/archive.